Alert archive / Nevada / Red Flag Warnings in 2019

Red Flag Warning 7, NWS Elko, NV

September 15, 2019Elko County, Nevada

NWS Elko, NV issued this red flag warning at Sep 15, 2019, 12:16 PM PDT for Elko County, Nevada. It took effect at Sep 16, 2019, 10:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2019, 12:16 PM PDT (19:16 UTC)
In effect from
Sep 16, 2019, 10:00 AM PDT
Expired
Sep 16, 2019, 8:00 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2019-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2019-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3574 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WWUS85 KLKN 151916
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1216 PM PDT Sun Sep 15 2019

...Red Flag Warning for gusty winds and low RH in effect for zone
467 today...

...Red Flag Warning for gusty winds and low RH in effect for zones
454 455 457 469 and 470 on Monday... 

NVZ454-455-457-469-470-161330-
/O.UPG.KLKN.FW.A.0005.190916T1800Z-190917T0600Z/
/O.NEW.KLKN.FW.W.0007.190916T1700Z-190917T0300Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Southwestern and Central Elko County-Eastern Elko County-
1216 PM PDT Sun Sep 15 2019

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM PDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...455...457...469 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 10 AM to 8 PM PDT Monday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 455 White Pine County...
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50...Fire Weather Zone 469 
  Southwestern and Central Elko County and Fire Weather Zone 470 
  Eastern Elko County.

* Winds...Southwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ467-160600-
/O.CON.KLKN.FW.W.0006.000000T0000Z-190916T0600Z/
Central and Western Humboldt County-
1216 PM PDT Sun Sep 15 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 467...

* Affected Area...Fire Weather Zone 467 Central and Western 
  Humboldt County.

* Winds...Southwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 6 percent.

* IMPACTS...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
562 
WWUS85 KLKN 160812
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
112 AM PDT Mon Sep 16 2019


NVZ454-455-457-469-470-170215-
/O.CON.KLKN.FW.W.0007.190916T1700Z-190917T0300Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Southwestern and Central Elko County-Eastern Elko County-
112 AM PDT Mon Sep 16 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 454...455...457...469 AND 470...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 455 White Pine County...
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50...Fire Weather Zone 469 
  Southwestern and Central Elko County and Fire Weather Zone 470 
  Eastern Elko County.

* Winds...Southwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
915 
WWUS85 KLKN 162149
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
249 PM PDT Mon Sep 16 2019


NVZ454-455-457-469-470-170300-
/O.CON.KLKN.FW.W.0007.000000T0000Z-190917T0300Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Southwestern and Central Elko County-Eastern Elko County-
249 PM PDT Mon Sep 16 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...455...457...469 AND 470...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 455 White Pine County...
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50...Fire Weather Zone 469 
  Southwestern and Central Elko County and Fire Weather Zone 470 
  Eastern Elko County.

* Winds...Southwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
534 
WWUS85 KLKN 170304
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
804 PM PDT Mon Sep 16 2019

... RED FLAG WARNING HAS EXPIRED FOR NORTHERN AND CENTRAL 
NEVADA...

NVZ454-455-457-469-470-170415-
/O.EXP.KLKN.FW.W.0007.000000T0000Z-190917T0300Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Southwestern and Central Elko County-Eastern Elko County-
804 PM PDT Mon Sep 16 2019

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 454...455...457...469 AND 470...

While winds remain elevated in some areas, relative humidity is
rising quickly behind the cold front and therefore the Red Flag
Warning has been allowoed to expire.

$$

90

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Sep 15, 1:51 AM PDT, 10 hours 25 minutes earlier.

Area forecast discussion, Sep 15, 1:51 AM PDT, 10 hours 25 minutes before
Area Forecast Discussion
National Weather Service Elko NV
151 AM PDT Sun Sep 15 2019

.SYNOPSIS...Sunday will be dry but breezy. A cold front will move
across Nevada on Monday bringing stronger winds to most of the
Great Basin. Cooler after the cold front with some valley rains
and mountain snows developing Monday and Monday night.

&&

.SHORT TERM...Today through Tuesday.

Strong upper low over Vancouver Island is turning upper flow over
the Great Basin to the southwest, but still dry and downsloping
today and tonight. Moist air begins to invade northwest Nevada
Monday afternoon and by Monday night models agree on enough cold
air aloft to bring snow levels down below 10k feet over much of
the area (higher in the southeast) and below 8500 feet over most
of Humboldt County. Instability with cold air aloft will produce
isolated thunder over Humboldt County Monday evening, but should
be short lived as colder boundary layer air moves in and
stabilizes the column.

Valley rains and mountain snows move south and east Monday night
and early Tuesday. Tuesday afternoon, the closed low is an open
sharp trough over the Basin and moving east, dragging showers with
it.

High temps go from 80s today, above normal, to mostly 70s post
fropa Monday, to 60s and a few 70s Tuesday. Lows 40s tonight to
30s Tuesday morning with 20s in various more open valleys.

.LONG TERM...Tuesday night through next Sunday.

Warmer and drier conditions will move into the state Tuesday night
into Wednesday as the Tuesday trough departs the region. Southwest
flow returns Wednesday ahead of the next trough/low expected to
impact Nevada Thursday bringing more rain and mountain snow.
Precipitation could begin Wednesday afternoon across western Humboldt
county with more widespread showers along with cooler
temperatures during the day on Thursday. Forecast confidence
decreases for the later part of the week but the region could
continue to see an active weather pattern. Temperatures will be
warmest Wednesday in the 70s and 80s with 60s and 70s expected for
the latter half of the week. Overall however, these disturbances
do not appear to be too impactful for this time of year with snow
staying well above valley floors.

&&

.AVIATION...VFR for all terminals for the next 24 hours. Breezy
and gusty afternoon winds will occur at all terminals during the
day.

Note:KBAM AMD NOT SKED due to missing clouds/cigs.

&&

.FIRE WEATHER...Red Flag Warning zone 467 today for winds/RH.
Winds could gust 45 mph or higher on peaks and more open spots.
Fire Weather Watch for zones 454, 455, 457, 469, and 470 Monday
for winds/RH. Winds there could gust over 50 mph especially on
ridgetops.

Cold front will drop into the region Monday turning winds from
south and southwest Sunday to west and northwest Monday. Winds on
Tuesday weekend and return to mostly west and southwest.

Some rain showers develop over northwest Nevada Monday and spread
across much of the Great Basin by Monday evening. Isolated mostly
wet thunderstorms will also develop later Monday over mostly zone
467 but should be short lived. Snow levels drop after the front to
around 6500 feet in northwest zone 467, gradually rising to around
8500 feet in southeast parts of 455 and 457.

Tuesday dries out more but stays cooler than normal.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday evening
for Central Lander and Eureka Counties-Eastern Elko County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Southwestern and Central Elko County-White Pine County.

Red Flag Warning from 9 AM this morning to 11 PM PDT this
evening for Central and Western Humboldt County.

&&

98/93/99/98

Nearby

Red Flag Warnings in Nevada, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.